Patient will present as → a 60-year-old woman with a severe drug-induced reaction on both lower limbs with few lesions elsewhere in addition to mucosal involvement of the mouth of two days duration. The insulting drug was sulfonamide and the onset of the rash was within 48 hours of taking the drug. The rash comprised of bilateral symmetrical bullae on a background of erythematous macules and patches in addition to erosions and peeling.
Stevens-Johnson syndrome (SJS) is a milder form of toxic epidermal necrolysis (TEN) with LESS THAN 10% of body surface area detachment
- Stevens-Johnson syndrome, toxic epidermal necrolysis, and SJS/TEN overlap. All three are part of a spectrum of severe cutaneous reactions (SCAR) which affect the skin and mucous membranes
The distinction between SJS, SJS/TEN overlap, and TEN is based on the type of lesions and the amount of the body surface area with blisters and erosions
- Blisters and erosions cover between 3% and 10% of the body in SJS
- 11–30% in SJS/TEN overlap
- over 30% in TEN
- Severe, potentially fatal, mucocutaneous drug reactions characterized by epidermal necrosis involving skin and at least 2 mucous membranes
- Most common with drug eruptions: Over 100 medications have been implicated in causing SJS especially sulfa and anticonvulsant medications
- Prodromal period for 1–7 days of low-grade fever, sore throat or upper respiratory infection or dysphagia, and general malaise; the patient may also complain of pain or stinging in the eyes
- Subsequent development of targetoid red papules and plaques with dusky, blistered, or eroded center as well as mucosal (lip, intraoral, conjunctival, urethral, anal) pain with blistering and erosions.
- The progression of the disease to sheets of widespread epidermal necrosis and sloughing may be hours. This is a medical emergency.
- Eye symptoms may be severe
- (+) Nikolsky's sign: skin peels away in sheets when pressure applied and rubbed.
Clinical evaluation and skin biopsy - shows necrotic epithelium
- Diagnosis is often obvious from the appearance of lesions and rapid progression of symptoms. Histologic examination of sloughed skin shows necrotic epithelium, a distinguishing feature.
- Differential diagnosis in SJS and early TEN include erythema multiforme, viral exanthems, and other drug rashes; SJS/TEN can usually be differentiated clinically as the disorder evolves and is characterized by significant pain and skin sloughing.
Stop all potentially offending medications
- Early admission to burn unit or pediatric intensive care unit for initial stabilization and management of fluid, electrolytes, and nutrition; airway stability; and eye care
- Prompt ophthalmology and dermatology consultation
- Intravenous immunoglobulin (IVIG)
- Steroids used to be the treatment of choice are now thought to be an increased risk for sepsis
|Stevens-Johnson syndrome is a blistering skin disorder most often caused by drug reactions. It initially begins as a fever, but later involves the mucosa and skin, leading to blistering, necrolysis and skin sloughing. An important distinction to realize is that Stevens-Johnson syndrome (SJS) involves less than 30% of the body surface area. If more than 30% of the body surface area is involved, it is classified as Toxic Epidermal Necrolysis (TEN). This syndrome has a high mortality rate, but interventions include supportive care and intravenous immunoglobulin (IVIG) administration.|
It is a milder form of toxic epidermal necrolysis with less than 20% body surface area detachment
Nevirapine is a trigger
Loss of vision could benzene a complication
Corticosteroid may be used in the treatment of patients with SJS